Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Denver/Boulder, CO

August 6, 2009Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 6, 2009, 7:05 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2009, 7:05 PM MDT (01:05 UTC)
Expired
Aug 6, 2009, 10:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:50 PM MDTFLASH FLOODCrook, COMAJOR FLOODING IN THE CITY OF CROOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 070105
FFWBOU
COC075-115-070400-
/O.NEW.KBOU.FF.W.0015.090807T0105Z-090807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES EAST OF TWIN
  BUTTES...OR 21 MILES WEST OF JULESBURG. THIS STORM WAS MOVING
  SLOWLY EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN BUTTES
  AND CROOK.

DOPPLER RADAR ESTIMATES THAT 1.5 TO 3.5 INCHES OF RAIN HAVE FALLEN 
IN NORTHEASTERN LOGAN COUNTY OF THE WARNING AREA SINCE ABOUT 5:50 PM 
MDT.

THE STORMS ARE MOVING SLOWLY AND THERE ARE MORE SHOWERS AND 
THUNDERSTORMS JUST UPSTREAM MOVING INTO THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294

$$


RJK
2 follow-up statements
000 
WGUS75 KBOU 070315
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
915 PM MDT THU AUG 6 2009

COC075-115-070400-
/O.CON.KBOU.FF.W.0015.000000T0000Z-090807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEDGWICK CO-LOGAN CO-
915 PM MDT THU AUG 6 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES...

AT 908 PM MDT...THE HEAVIER RAIN HAS MOVED EAST OF THE FLASH FLOOD 
AREA AND ONLY ADDITIONAL LIGHT RAIN SHOWERS ARE EXPECTED FOR THE 
REST OF THE NIGHT. 

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
THE CROOK AREA...BUT NO ADDITIONAL INFORMATION WAS AVAILABLE. THERE 
WAS ALSO POWER LINES DOWN IN CROOK TO TO HIGH WINDS. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWIN BUTTES AND CROOK.

DOPPLER RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN FROM 
THE STORM THIS EVENING...ESPECIALLY IN THE TWIN BUTTES AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294

$$


SWE
000 
WGUS75 KBOU 070357
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
957 PM MDT THU AUG 6 2009

COC075-115-070401-
/O.EXP.KBOU.FF.W.0015.000000T0000Z-090807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEDGWICK CO-LOGAN CO-
957 PM MDT THU AUG 6 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT FOR
NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AS RAINFALL 
HAS ENDED FOR THE NIGHT. 

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN THE CROOK AREA 
EARLIER THIS EVENING...BUT NO ADDITIONAL INFORMATION WAS AVAILABLE 
AND IT APPEARS THE MAJORITY OF THE FLOODING HAS ENDED.  

THE FLOOD WATERS WILL CONTINUE TO RECEED THROUGH THE NIGHT. THERE 
MAY STILL BE SOME STANDING WATER AND MINOR RESIDUAL FLOODING IN LOW 
LYING AREAS ALONG DUCK AND COTTONWOOD CREEKS ACROSS NORTHEAST LOGAN 
AND EXTREME NORTHWEST SEDGWICK COUNTIES. THERE MAY ALSO BE SOME 
RISING WATERS ALONG THE SOUTH PLATTE RIVER THROUGH SEDGWICK COUNTY 
AS WELL THROUGH EARLY FRIDAY. 


LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294

$$


SWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU AUG 6 2009

.SHORT TERM...UPR RIDGE AXIS OVER THE TX PANHANDLE WL CONTINUE TO
SHIFT EAST OVERNIGHT.  AS INCREASING SWLY FLOW ALOFT WILL DEVELOP
OVER THE CWFA THROUGH 12Z FRIDAY.  AN UPPER LEVEL JET OVER WRN UT
THIS AFTERNOON WILL SHIFT INTO ERN UT/WRN CO.  UNDER THE INFLUENCE
OF THE UPPER JET...SCT SHOWERS AND TSTMS IN THE MTNS THIS EVENING
COULD CARRY OVER PAST MIDNIGHT.  AS FAR THE NERN PLAIN ARE CONCERNED
...TSTMS DVLPG ALONG THE FRONT RANGE THIS AFTN SHUD CONTINUE TO
DEVELOP AND MOVE NE ACROSS THE URBAN CORRIDOR.  BEST CAPE WILL BE
NORTH AND EAST OF DENVER BUT DEWPOINTS IN THE 40S STILL SUFFICIENT
FOR A FEW STG STORMS.  SFC BASED CAPES AROUND 1000 J/KG IN THE
DENVER AREA...WITH HIGHER VALUES IN THE 1800-2300 J/KG N AND E OF
DENVER.  BEST CHC OF SVR STORMS WILL BE IN THESE AREAS WITH WET
MICROBURST TSTMS.  LARGE HAIL AND DAMAGING OUTFLOW WINDS ALONG WITH
HEAVY RAIN.  PW VALUES STILL AROUND ONE INCH.  WL KEEP 20S PERCENT
POPS FOR DENVER WITH SCT POPS N AND E THIS EVENING.  AS FOR
FRIDAY...THE UPPER JET WILL CONTINUE TO SHIFT TO THE EAST THRU THE
DAY.  THE AIRMASS IS PROGGED TO DRY OUT FAIRLY QUICKLY FM WEST TO
EAST...SO TSTMS MAY BE AN AFTER THOUGHT BY LATE FRIDAY AFTN.  FOR
NOW WL HANG ON TO MAINLY 10 PERCENT FOR THE URBAN CORRIDOR WITH 20
POPS WHERE THE BETTER MSTR IS N AND E OF DENVER.

.LONG TERM...AS THE UPPER LEVEL LOW OVER THE ID/WY BORDER CONTINUES
EJECTING NORTHEAST...THE UPPER JET WILL BE POSITIONED OVER THE
STATE. THE TREND WILL BE DRYING...HOWEVER ENOUGH MOISTURE LOOKS TO
REMAIN OVER THE STATE AND COMBINED WITH THE UPPER JET
OVERHEAD...HAVE LEFT IN 10-20 POPS FOR FRIDAY NIGHT.  THE AIRMASS
OVER THE STATE WILL BE WARMING AND STABILIZING AS THE SOUTHWESTERN
DESERT AIR BEGINS ADVECTING ACROSS THE REGION. MODELS IN GOOD
AGREEMENT WITH EACH OTHER AND WITH PREVIOUS FORECAST...SO DID NOT
CHANGE MUCH. AS THE UPPER LOW PASSES TO THE NORTHEAST AND OPENS
UP...A NORTHERLY SURGE WILL FOLLOW BEHIND DROPPING INTO THE STATE.
NOT TOO MUCH PRECIPITATION EXPECTED AS OF NOW. STARTING SUNDAY...THE
UPPER LOW OVER THE SOUTHEASTERN U.S. WILL RETROGRADE BACK WEST TO BE
OVER THE SOUTHWEST BY TUESDAY NIGHT. THIS WILL BRING MORE DRYING AND
WARMING. SOME MOISTURE IS AGAIN EXPECTED TO SNEAK UNDER THE RIDGE TO
BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO
FORECAST AREA TUESDAY THROUGH THURSDAY.

ONE OTHER CONSIDERATION FOR THE WEEEKEND IS GOING TO BE AN
INCREASING THREAT OF FIRE WEATHER PROBLEMS...MAINLY ON SATURDAY. AT
THIS TIME...MODELS ARE NOT FORECASTING ANY EXCESSIVE LOW AND MID
LEVEL WINDS...SO THE THREAT STILL LOOKS LOW.

&&

.AVIATION...VFR CONDITIONS SHOULD PREVAIL THRU MUCH OF THE PERIOD.
SFC WINDS WILL BE PRIMARILY SSWLY.  TSTMS DEVELOPING SOUTH AND WEST
OF THE AIRPORT WILL MOVE TO THE NORTHEAST AND SHUD IMPACT D.I.A
AFTER 22Z.  STG WINDS...SMALL HAIL AND BRIEF HEAVY RAIN COULD DROP
CIGS AND VSBYS TO MVFR CONDITIONS BETWEEN 22-02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:28 AM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1028 AM MDT THU AUG 06 2009

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1028 AM MDT THU AUG 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY AFTERNOON
WITH WIDELY SCATTERED THUNDERSTORMS ELSEWHERE.  A FEW SEVERE
THUNDERSTORMS MAY OCCUR OVER THE NORTHEAST PLAINS WITH HAIL UP TO
ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH.  OTHERWISE THE
STORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE INCH IN 30 MINUTES
ALONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KRIEDERMAN

In the hours before

Special weather statement, Aug 6, 3:36 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT THU AUG 6 2009

COZ040-062215-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
336 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ARAPAHOE COUNTY
  CENTRAL ADAMS COUNTY
  NORTHEASTERN DENVER COUNTY

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED OVER WESTERN AURORA...OR 7 MILES EAST OF DENVER...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3994 10466 3981 10452 3962 10481 3972 10491
TIME...MOT...LOC 2135Z 227DEG 17KT 3969 10483

SWE
Local storm report, Aug 6, 4:26 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
426 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SHERIDAN                39.65N 105.02W
08/06/2009  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0354 PM     HAIL             AURORA                  39.70N 104.81W
08/06/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            ACOMMPANIED BY HEAVY RAIN.

0345 PM     HAIL             3 NNE AURORA            39.74N 104.80W
08/06/2009  M1.50 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED HAIL

0340 PM     HAIL             AURORA                  39.70N 104.81W
08/06/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            COLFAX/ALAMEDA ALSO 1 INCH RAINFALL

&&

BENTON
Local storm report, Aug 6, 6:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
657 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             20 W SEDGWICK           40.93N 102.91W
08/06/2009  M3.00 INCH       LOGAN              CO   TRAINED SPOTTER

            REPORT RELAYED BY THE CYS WFO

0400 PM     HAIL             SHERIDAN                39.65N 105.02W
08/06/2009  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0354 PM     HAIL             AURORA                  39.70N 104.81W
08/06/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            ACOMMPANIED BY HEAVY RAIN.

0345 PM     HAIL             3 NNE AURORA            39.74N 104.80W
08/06/2009  M1.50 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED HAIL

0340 PM     HAIL             AURORA                  39.70N 104.81W
08/06/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            COLFAX/ALAMEDA ALSO 1 INCH RAINFALL

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:48 PM MDTSevere Thunderstorm WarningBOULogan42 min
Aug 6, 7:06 PM MDTSevere Thunderstorm WarningBOULogan, Washington54 min
Aug 6, 7:28 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick62 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.